Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 1, 2020, 8:05 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 8:05 PM EDT (00:05 UTC)
- Expired
- Aug 1, 2020, 8:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted.
883
WWUS81 KRNK 020005
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
805 PM EDT Sat Aug 1 2020
VAZ024-020030-
Rockbridge-
805 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROCKBRIDGE COUNTY AND THE CITY OF LEXINGTON...
At 805 PM EDT, a strong thunderstorm was located near Collierstown,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
and Collierstown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3779 7936 3762 7961 3766 7968 3767 7967
3769 7967 3771 7968 3774 7969 3781 7965
3783 7962 3785 7961 3786 7962 3792 7958
TIME...MOT...LOC 0005Z 218DEG 12KT 3770 7964
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:23 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 1, 7:23 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 723 PM EDT Sat Aug 1 2020 .SYNOPSIS... Expect a continuation of hot and humid conditions with a chance for showers and thunderstorms through the weekend. Hurricane Isaias will approach the southeast coast and begin to spread locally heavy rainfall into the Appalachians and central mid Atlantic region late Sunday into Monday night, before moving rapidly away from the area on Tuesday. && .NEAR TERM /THROUGH SUNDAY/... As of 700 PM EDT Saturday Isolated thunderstorms are moving across the area with a few becoming strong to severe. We expected this action to continue for a few more hours, then quiet down with loss of heating. PoPs have been adjusted to reflect latest radar trends. As of 100 PM EDT Saturday Better shear over the mountains and higher instability east of Danville and Lynchburg so not quite align this afternoon but convective allowing models were consistent in showing some thunderstorm development in the New River and Roanoke Valleys this afternoon. Fog and stratus will develop again overnight in the favored mountain valleys and locations that get rain this afternoon and evening. Fog and low clouds will dissipate Sunday morning. Synoptic scale lift in the right rear quadrant of an upper level jet will be increasing late in the day Sunday. Also on Sunday a surface front will move into the central Appalachians from the west. Will be have highest probability of precipitation along the mountains and foothills for Sunday afternoon. Surface dew points will remain in the lower 60s to lower 70s overnight. This will keep the muggy conditions and above normal low temperatures going for tonight. Scattered to broken stratocumulus in the afternoon will hold maximum temperatures near normal on Sunday. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 245 PM EDT Saturday... By Monday Isaias will be impacting the southeast coast, positioned around the Carolinas. At the same time as Isaias approaches from the south, a cold front droops down from a surface low near the New York/Canada border into the Mid-Atlantic. This provides a wonderful setup for Isaias to sling tropical moisture across the front, sparking showers and storms well ahead of Isaias's actual arrival into our area, or a Predecessor Rainfall Event (PRE). This PRE will saturate the ground before Isaias rain bands begin to affect us. QPF for the PRE is in the 1 to 3 inch range, but locally higher amounts are likely if showers set up and stay in place over the boundary or helped along by orography over the Blue Ridge, or both. Saturation from the PRE on Monday will increase flash flood and river flood potential for the rest of the week as Isaias passes through the Outer Banks and Chesapeake regions Tuesday and Wednesday. Including both the PRE and Isaias itself, storm total QPF is in the 2"-4" range, but local totals could be higher. Even though Isaias's track has been nudged west over the last 24 hours, there is no expectation that our CWA will experience Tropical Storm Force winds. The main impacts from Isaias will be the potential for flooding from excessive rainfall. Monday and Tuesday will be cooler than recent days, with highs out east in the low 80s, and mid 70s in the mountains. Wednesday will warm up again after we get out of Isaias's cloud cover, highs in the upper 80s east of the Blue Ridge, upper 70s/low 80s west. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1215 PM EDT Saturday... For the Wednesday through Friday portion of the forecast, the area is expected to be in a synoptic pattern conducive for daily chances of showers and storms scattered across the area. The axis of a broad upper trough will be situated to our west. This will keep the area within a general southwest flow that will maintain moisture levels on the high side. At the surface, high pressure will be positioned over the Lower Ohio Valley, thus placing the best subsidence outside the confines of the forecast area. This pattern will also allow for warm air advection, thus keeping us on the muggy side with temperatures around normal for this time of year. Without any substantial additional feature such as a weak low or surface front over the area, convection will primarily be diurnal in development with the focus for activity between 1pm and 9pm each day. Things change a bit for Saturday. We are expecting a shift eastward of broad trough axis, subsequently with the center of the surface high becoming more centered over our region. While we are not ruling out additional showers and storms completely, this pattern shift should allow for less coverage than the prior three days. Temperatures should be similar, but there will likely be a little less humidity. Confidence in the above weather scenario is moderate to high. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Isolated thunderstorms will continue to track north-northeast across the area this evening. A few of these storms could become severe with damaging wind gusts being the main threat. Areal coverage of storms will wane with loss of heating after sunset. MVFR fog and stratus will develop again overnight in the favored mountain valleys and locations that get rain this afternoon and evening. Fog and low clouds will dissipate Sunday morning. Sunday a surface front will move into the central Appalachians from the west. The highest probability of precipitation will be along the mountains and foothills for Sunday afternoon. Extended Aviation Discussion... Expecting daily rounds of afternoon and evening thunderstorms and abundant MVFR to LIFR fog, and even some rain showers at night. Hurricane Isaias tracking along the east coast late in the weekend into early next week and has the potential to bring widespread rain and MVFR conditions to the region Monday- Tuesday. A front comes through the area around Wednesday which will bring more thunderstorms, but guidance differs on how far south the boundary advances. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/RCS SHORT TERM...VFJ LONG TERM...DS AVIATION...RCS
Hazardous weather outlook, Aug 1, 2:55 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 255 PM EDT Sat Aug 1 2020 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508- 021900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 255 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible this evening. Isolated gusty to damaging winds are the main threat. Heavy rainfall leading to localized flooding and/or flash flooding, is also a threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hurricane Isaias will approach the southeast coast and begin to spread locally heavy rainfall into the Appalachians and central mid Atlantic region late Sunday into Monday with flooding and flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-021900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania- Halifax-Charlotte- 255 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hurricane Isaias will approach the southeast coast and begin to spread locally heavy rainfall into the Appalachians and central mid Atlantic region late Sunday into Monday with flooding and flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 6:52 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT Sat Aug 1 2020
VAZ020-012330-
Bath-
652 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN BATH COUNTY...
At 652 PM EDT, a strong thunderstorm was located near Mountain Grove,
or 9 miles north of Warm Springs, moving north at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
Burnsville...
Bacova Junction...
and Williamsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3815 7951 3797 7983 3802 7998 3808 7995
3810 7993 3813 7995 3815 7992 3818 7992
3827 7980
TIME...MOT...LOC 2252Z 201DEG 23KT 3818 7985
RRSpecial weather statement, Aug 1, 7:28 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
728 PM EDT Sat Aug 1 2020
VAZ018-019-023-020000-
Botetourt-Craig-Alleghany-
728 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA AND WEST CENTRAL BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA...
At 728 PM EDT, a strong thunderstorm was located near New Castle,
moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Castle...
Jordan Mines...
Oriskany...
and Potts Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3777 8020 3764 7987 3747 8008 3753 8025
3762 8023 3762 8022 3763 8023
TIME...MOT...LOC 2328Z 209DEG 13KT 3753 8016
BMGSpecial weather statement, Aug 1, 7:32 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
732 PM EDT Sat Aug 1 2020
WVZ507-508-020000-
Western Greenbrier-Eastern Greenbrier-
732 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN GREENBRIER COUNTY...
At 731 PM EDT, a strong thunderstorm was located over Rupert, moving
northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Trout...
Leonard...
Williamsburg...
and Meadow Bluff.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3813 8036 3811 8036 3808 8031 3779 8065
3786 8077 3787 8075 3794 8081 3796 8080
3799 8077 3799 8079 3809 8076 3808 8071
3821 8052
TIME...MOT...LOC 2331Z 210DEG 32KT 3793 8068
RRSpecial weather statement, Aug 1, 7:32 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
732 PM EDT Sat Aug 1 2020
VAZ058-020000-
Halifax-
732 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY...
At 731 PM EDT, a strong thunderstorm was located over Halifax, moving
northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Boston...
Halifax...
Clover...
Nathalie...
Scottsburg...
Mt Laurel...
and Crystal Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3663 7886 3666 7899 3671 7908 3700 7894
3690 7872 3687 7869 3686 7867 3685 7867
TIME...MOT...LOC 2331Z 209DEG 17KT 3673 7895
BMGSpecial weather statement, Aug 1, 8:02 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT Sat Aug 1 2020
VAZ058-059-020030-
Halifax-Charlotte-
802 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES...
At 802 PM EDT, a strong thunderstorm was located near Saxe, or near
Clover, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Clover...
Drakes Branch...
Mt Laurel...
and Cullen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3692 7849 3677 7875 3688 7893 3718 7871
3703 7846
TIME...MOT...LOC 0002Z 217DEG 27KT 3693 7874
RRSpecial weather statement, Aug 1, 8:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
805 PM EDT Sat Aug 1 2020
VAZ024-020030-
Rockbridge-
805 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROCKBRIDGE COUNTY AND THE CITY OF LEXINGTON...
At 805 PM EDT, a strong thunderstorm was located near Collierstown,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
and Collierstown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3779 7936 3762 7961 3766 7968 3767 7967
3769 7967 3771 7968 3774 7969 3781 7965
3783 7962 3785 7961 3786 7962 3792 7958
TIME...MOT...LOC 0005Z 218DEG 12KT 3770 7964
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:02 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Aug 1, 8:11 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 35 min |
| Aug 2, 4:55 AM EDT | Flash Flood Watch | RNK | Amherst, Appomattox, Bedford, Bland, Botetourt, Buckingham and 28 more | 50 hr |
| Aug 2, 1:40 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Aug 2, 2:08 PM EDT | Special Weather Statement | RNK | Appomattox | 37 min |
| Aug 2, 2:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| Aug 2, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Aug 2, 2:38 PM EDT | Special Weather Statement | RNK | Buckingham | 22 min |
| Aug 2, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 22 min |
| Aug 2, 4:19 PM EDT | Special Weather Statement | RNK | Patrick | 26 min |
| Aug 2, 4:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| Aug 2, 5:24 PM EDT | Special Weather Statement | RNK | Campbell | 36 min |
| Aug 2, 6:24 PM EDT | Special Weather Statement | RNK | Charlotte | 51 min |
| Aug 2, 6:59 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski | 63 min |
| Aug 2, 7:24 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Aug 2, 2:53 PM EDT | Special Weather Statement | RNK | Wilkes | 37 min |
| Aug 2, 3:33 PM EDT | Special Weather Statement | RNK | Surry | 27 min |
| Aug 2, 4:04 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Aug 2, 5:21 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 39 min |
| Aug 1, 8:20 PM EDT | Special Weather Statement | RNK | Greenbrier | 25 min |
| Aug 1, 8:42 PM EDT | Special Weather Statement | RNK | Greenbrier | 48 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.